Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 176, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 23, 2018, 6:19 PM CDT for 5 parishes in Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 6:19 PM CDT (23:19 UTC)
- Expired
- May 23, 2018, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties East Carroll Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 183 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WUUS54 KJAN 232319
SVRJAN
LAC035-065-067-083-123-232345-
/O.NEW.KJAN.SV.W.0176.180523T2319Z-180523T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
619 PM CDT WED MAY 23 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Morehouse Parish in northeastern Louisiana...
Southwestern East Carroll Parish in northeastern Louisiana...
Northwestern Madison Parish in northeastern Louisiana...
Richland Parish in northeastern Louisiana...
Southwestern West Carroll Parish in northeastern Louisiana...
* Until 645 PM CDT.
* At 619 PM CDT, a severe thunderstorm was located over Holly Ridge,
or near Rayville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rayville, Start, Delhi, Warden, Monticello, Tendal, Darnell, Holly
Ridge, Waverly, Epps, Collinston, Pioneer and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 9205 3278 9139 3244 9130 3240 9154
3238 9200 3245 9194 3249 9193 3252 9190
3260 9193 3266 9191 3267 9193 3266 9194
3268 9196 3271 9197 3270 9202 3271 9204
3270 9204 3269 9205
TIME...MOT...LOC 2319Z 183DEG 4KT 3249 9167
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
359
WWUS54 KJAN 232337
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
637 PM CDT WED MAY 23 2018
LAC035-065-067-083-123-232346-
/O.EXP.KJAN.SV.W.0176.000000T0000Z-180523T2345Z/
Morehouse LA-East Carroll LA-Madison LA-Richland LA-West Carroll LA-
637 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOREHOUSE...
SOUTHWESTERN EAST CARROLL...NORTHWESTERN MADISON...RICHLAND AND
SOUTHWESTERN WEST CARROLL PARISHES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3272 9205 3278 9139 3244 9130 3240 9154
3238 9200 3245 9194 3249 9193 3252 9190
3260 9193 3266 9191 3267 9193 3266 9194
3268 9196 3271 9197 3270 9202 3271 9204
3270 9204 3269 9205
TIME...MOT...LOC 2336Z 183DEG 4KT 3251 9167
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:41 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 23, 2:41 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Jackson MS 241 PM CDT Wed May 23 2018 .DISCUSSION... Today and Tonight...Not to sound like a broken record, but the warm and humid conditions will persist across the ArkLaMiss through the forecast period. Convection from this afternoon will continue to develop through early evening, before gradually beginning to dissipate after sunset and daytime heating wanes. With such a deeply moist and unstable airmass over the region, a few strong storms are possible during the rest of the afternoon, with an isolated storm potentially reaching severe limits. Gusty winds will be the primary concern with such storms, but small hail can't be ruled out. Frequent cloud to ground lightning strikes and very heavy downpours can both be expected. Scattered clouds will linger across a good portion of the forecast area overnight. While I won't rule out a stray shower during the overnight hours, it currently looks like most of the activity will have subsided by midnight. Overnight lows will remain on par with those observed the past several night, as they fall into the upper 60s to lower 70s. Currently, Thursday looks to yet again be a carbon copy of the previous day. Highs will warm to around 90 under partly to mostly cloudy skies. As the warming ensues and our atmosphere further destabilizes, scattered to numerous showers and storms will begin developing across the forecast area. As we've seen the past few days, a few strong storms look possible, with an isolated storm reaching severe limits not entirely out of the question. /19/ .Thursday night through Tuesday: The primary focus will be for a summer like pattern with scattered convection until we get to the weekend into early next week for a subtropical or tropical like disturbance tracking from the northern gulf. There will be some ridging followed by some troughiness with weak flow over the forecast area through the period. Pwats will from around 1.8 inches until we get into the later half of the weekend into early next week with amounts exceeding 2 inches. For Thursday into Friday look for scattered convection during the heat of the day which will decrease some the evening. This will change as we get richer moisture coming out of the gulf with the subtropical or tropical feature settling in the northern gulf. Expect thunderstorm coverage to increase and to last through the night during the weekend into early next week. With daytime heating, good instability and light flow through the atmospheric column isolated strong to severe storms will be possible with some microburst potential for gusty winds. Also with light flow could also get slow moving storms with locally heavy rainfall, esp when they train over the same area for flash flooding issues. As far as the gulf disturbance is concern models and their ensembles have a range of solutions from landfall off the southeast Louisiana coast to northwest Florida. If it goes a more eastern route we will be less affected by any heavy rainfall, and vice versa if the route goes closer to the area we could get more effected by heavy rainfall. WPC has the low pressure disturbance making landfall on the Southeast Louisiana coast and tracks it west across Southern Louisiana. NHC projects a 60 percent chance of the system becoming a tropical depression in 5 days in the northern gulf. We will continue to monitor this system in future model runs. Daily highs will be in the 80s. Nightly lows will be around the middle 60s to the lower 70s. Adjusted for higher pops over the weekend into early next week going toward WPC guidance on the low track./17/ && .AVIATION... 18Z TAF discussion: Scattered to numerous showers and storms are expected across the area this afternoon and early evening. Although VFR flight categories will prevail at sites through much of the forecast period, degraded ceilings and/or visibilities from convection observed on-station will result in categories briefly falling to MVFR/IFR status. Gusty winds and small hail will be possible with the most intense storms. Frequent lightning strikes and heavy downpours will accompany all of today's activity. Surface winds will be from the east northeast around 5 knots. These will become light to calm overnight into Thursday morning. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 89 69 87 / 31 53 32 63 Meridian 69 88 68 87 / 29 51 34 70 Vicksburg 71 89 70 88 / 28 57 28 51 Hattiesburg 68 88 68 87 / 40 63 34 73 Natchez 70 88 69 87 / 25 63 32 54 Greenville 71 89 71 88 / 22 34 22 44 Greenwood 70 89 70 88 / 22 34 22 49 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/19
Hazardous weather outlook, May 23, 2:12 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 212 PM CDT Wed May 23 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 212 PM CDT Wed May 23 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 23, 4:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Jackson MS 445 PM CDT WED MAY 23 2018 LAZ008-009-MSZ040-232215- East Carroll LA-West Carroll LA-Issaquena MS- 445 PM CDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL...CENTRAL WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND WEST CENTRAL ISSAQUENA COUNTIES UNTIL 515 PM CDT... At 445 PM CDT, Meteorologists were tracking a strong thunderstorm near Lake Providence. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake Providence, Oak Grove, Shelburn and Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3293 9126 3282 9098 3268 9131 3286 9152 TIME...MOT...LOC 2145Z 074DEG 0KT 3279 9129 JM
Special weather statement, May 23, 4:49 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT WED MAY 23 2018
MSZ025-027-036-232215-
Carroll MS-Leflore MS-Holmes MS-
449 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...CARROLL
AND SOUTHEASTERN LEFLORE COUNTIES UNTIL 515 PM CDT...
At 449 PM CDT, Meteorologists were tracking a strong thunderstorm
over Malmaison, or 11 miles north of Black Hawk. This storm was
nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Greenwood, Black Hawk, Sidon, North Carrollton, Seven Pines,
Malmaison, Coila, Cruger and Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3354 8979 3345 8980 3322 8977 3333 9013
3327 9033 3330 9033 3331 9034 3328 9036
3328 9038 3326 9037 3324 9042 3358 9017
3353 9002 3358 8987
TIME...MOT...LOC 2149Z 276DEG 1KT 3350 8999
JMSpecial weather statement, May 23, 4:52 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Jackson MS 452 PM CDT WED MAY 23 2018 ARZ074-LAZ007-232215- Ashley AR-Morehouse LA- 452 PM CDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLEY COUNTY IN SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 515 PM CDT... At 451 PM CDT, Meteorologists were tracking a strong thunderstorm near Beekman, or 13 miles southwest of Wilmot. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Ashley County in southeastern Arkansas and north central Morehouse Parishes, including the following locations... Bonita. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3288 9187 3306 9186 3309 9164 3288 9168 TIME...MOT...LOC 2151Z 276DEG 1KT 3297 9179 JM
Special weather statement, May 23, 5:17 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT WED MAY 23 2018
ARZ074-LAZ007-232245-
Ashley AR-Morehouse LA-
517 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 545
PM CDT...
At 517 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 14 miles northeast of Bastrop. This storm was nearly
stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Jones around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3303 9191 3315 9191 3314 9174 3301 9155
3284 9180
TIME...MOT...LOC 2217Z 322DEG 3KT 3295 9178
JMSpecial weather statement, May 23, 5:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
553 PM CDT WED MAY 23 2018
MSZ044-050-051-057-232330-
Scott MS-Newton MS-Leake MS-Jasper MS-
553 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...NORTHERN
JASPER...WESTERN NEWTON AND EASTERN SCOTT COUNTIES UNTIL 630 PM
CDT...
At 553 PM CDT, Meteorologists were tracking a strong thunderstorm
near Forest. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Forest around 630 PM CDT.
Other locations impacted by this storm include Lena, Walnut Grove,
Lake, Sebastopol, Montrose and Louin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3207 8896 3200 8921 3215 8932 3222 8932
3222 8938 3269 8969 3264 8932 3258 8932
3258 8926
TIME...MOT...LOC 2253Z 014DEG 1KT 3240 8940
JMSpecial weather statement, May 23, 6:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
610 PM CDT WED MAY 23 2018
LAZ008-015-240000-
Richland LA-West Carroll LA-
610 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT RICHLAND AND SOUTHWESTERN WEST
CARROLL PARISHES UNTIL 700 PM CDT...
At 610 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Ridge, or near Rayville. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Rayville around 700 PM CDT.
Other locations impacted by this storm include Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3254 9189 3252 9184 3257 9181 3256 9174
3260 9172 3261 9167 3268 9163 3261 9139
3258 9145 3254 9144 3253 9147 3241 9148
3240 9163 3237 9170 3234 9170 3234 9176
3225 9177 3221 9182 3219 9182 3236 9201
TIME...MOT...LOC 2310Z 037DEG 3KT 3248 9166
BYBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:26 PM CDT | Special Weather Statement | JAN | Concordia | 64 min |
| May 23, 4:45 PM CDT | Special Weather Statement | JAN | East Carroll | 30 min |
| May 23, 4:52 PM CDT | Special Weather Statement | JAN | Morehouse | 23 min |
| May 23, 5:17 PM CDT | Special Weather Statement | JAN | Morehouse | 28 min |
| May 23, 6:10 PM CDT | Special Weather Statement | JAN | Richland | 50 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.